How do antibiotics interact with birth control medication?
I take the pill or birth control or whatever. I'm 24 and have taken it since I was 21. I think I need antibiotics because of a sinus infection. Can you take antibiotics if you are on the pill? How else can I make the sinus infection go away?
While it is widely believed by the public that antibiotics interact with birth control pills, this is true for only a small handful of medications. The typical antibiotics that are taken for a sinus infection are not known to interact with the pill and should not decrease its effectiveness. There are still warnings on the labels for many antibiotics that have not been studied. This does not mean that they decrease the effectiveness of birth control, it just means that the question has never been addressed. The one antibiotic that does interact with hormonal contraception is rifampin. It does so by accelerating the breakdown of the birth control hormone preventing it from performing its function. I suggest that you schedule an appointment with your primary care physician. He or she can listen to your symptoms and perform a thorough physical examination. If your doctor thinks that you may have a sinus infection, then you may get a prescription for an antibiotic. It is always pertinent for you to disclose all the medications you are taking to your doctor before you receive another one. I am confident that whatever antibiotic is chosen, your doctor will verify that it will not interfere with your birth control pills. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.